Texas, 2008Tornadoes and Flash Flood in Texas, May 27, 2008
May 27, 2008 · NWS MAF · 17 events in 6 counties and zones
The last of a three day active severe weather period occurred across much of west Texas. The dryline retreated overnight and once again became active in regards to thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The last of a three day active severe weather period occurred across much of west Texas. The dryline retreated overnight and once again became active in regards to thunderstorm development. Enhancement to storms occurred as an upper level disturbance tracked across the area during the time of peak thunderstorm development. One of the primarily driving factors to storm severity was the presence of high instability. Increased shear also aided in the development of tornadic supercells. Resulting thunderstorms produced large hail and a few tornadoes across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 1:33 PM CST, 49 minutes earlier.
Area forecast discussion, May 27, 1:33 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT TUE MAY 27 2008
.DISCUSSION...
CONVECTION A CONCERN AGAIN TODAY THOUGH NOT QUITE AS MUCH AS HAS
BEEN THE PAST SEVERAL DAYS. CU SEEN DEVELOPING OVER THE DAVIS MTS
AT THE MOMENT THANKS TO A NICE PLUME OF MID LEVEL MOISTURE
ADVECTING NORTH OUT OF MEXICO. NAM SHOWS DECENT SHEAR VALUES FOR
THIS AFTERNOON IN THIS AREA BUT STABILITY QUICKLY INCREASES EAST
AND TSTMS WILL HAVE TROUBLE SURVIVING LONG OFF THE MOUNTAINS.
PERHAPS THE MOST FAVORABLE AREA FOR INITIATION TODAY WILL BE IN
THE NORTHWESTERN PERMIAN BASIN WHERE THE CAP IS WEAK...INSTABILITY
AND SHEAR IS BETTER...AND THERE WILL BE A DRYLINE/FRONT
INTERACTION FOR CONVERGENCE. THE DRYLINE ITSELF IS NOT AS CRISP AS
RECENT DAYS SO DO NOT SEE A LOT OF CONVERGENCE ALONG IT.
CONVECTION ALONG THE DRYLINE WILL NEED UPPER SUPPORT TO HELP IT
ALONG WHICH CURRENTLY IS NOT OBVIOUS ON WV IMAGERY THOUGH IT
APPEARS A WEAK S/W MAY BE ABOUT TO ENTER WEST TEXAS FROM MEXICO.
AFTER TODAY...LOOK FOR THUNDERSTORM ACTIVITY TO REMAIN ALONG THE
MOUNTAINS AS SOUTHEASTERL LOW LEVEL FLOW KEEPS THE DRYLINE BACKED
UP TO THE WEST. LEFT SLT CHC POPS IN THROUGH THURSDAY BUT AN UPPER
LEVEL HIGH BECOMES ESTABLISHED OVER THE AREA BY THE WEEKEND
LEAVING US HIGH AND DRY OVER THE WEEKEND INTO EARLY NEXT WEEK.
HIGH PRESSURE WILL KEEP WINDS DOWN SO THERE SHOULD NOT BE MUCH
FIRE WEATHER WORRIES THROUGH THE PERIOD DESPITE CONTINUING DRY
AIR AT THE SURFACE.
HENNIG
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 70 93 68 95 / 30 10 10 0
CARLSBAD NM 64 94 64 91 / 10 20 20 20
DRYDEN TX 70 93 69 92 / 20 10 10 0
FORT STOCKTON TX 69 97 68 96 / 20 10 10 0
GUADALUPE PASS TX 64 86 64 87 / 10 20 20 20
HOBBS NM 66 95 66 93 / 20 20 20 10
MARFA TX 58 90 54 88 / 20 20 10 10
MIDLAND INTL AIRPORT TX 71 93 66 95 / 30 10 10 0
ODESSA TX 72 94 67 94 / 30 10 10 0
WINK TX 73 100 71 100 / 20 20 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
10
Hazardous weather outlook, May 27, 12:10 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT TUE MAY 27 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
110 PM CDT TUE MAY 27 2008 /1210 PM MDT TUE MAY 27 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A
TATUM TO MARFA LINE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY
THREATS. THE GREATEST CHANCE FOR STORM DEVELOPMENT WILL BE ACROSS THE
NORTHEAST PERMIAN BASIN. LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR EVENING
GENERALLY ALONG AND EAST OF A SEMINOLE TO FORT DAVIS LINE. SPOTTERS
AND EMERGENCY MANAGERS ACROSS THE AREA SHOULD STAY INFORMED ON DEVELOPING
WEATHER AND BE PREPARED FOR POSSIBLE ACTIVATION.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 27, 10:24 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 AM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 24 SSW BAKERSFIELD 30.58N 102.50W
05/26/2008 E1.00 INCH PECOS TX TRAINED SPOTTER
&&
JGUDMESTSpecial weather statement, May 27, 2:02 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT TUE MAY 27 2008
TXZ074-272030-
DAVIS/APACHE MOUNTAINS AREA-
302 PM CDT TUE MAY 27 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.
AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES EAST OF ALPINE AT
302 PM CDT...MOVING NORTHEAST AT 11 MPH. THIS STORM IS OVER U.S.90
EAST OF ALPINE.
AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.
GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Event by event
11 hail, 3 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Brewster
- When
- May 27, 2:22 PM CST to 2:30 PM CST
- Where
- Brewster County, 4 mi E of Alpine
- Measured
- 2.75 in hail
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.370, -103.603
Brewster County emergency manager reported baseball sized hail at Hilltop Ranch.
Hail, Brewster
- When
- May 27, 4:30 PM CST to 4:40 PM CST
- Where
- Brewster County, 17.69 mi NE of Alpine Terlingua Arp
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 29.620, -103.180
Hail, Gaines
- When
- May 27, 4:35 PM CST to 4:40 PM CST
- Where
- Gaines County, 1.35 mi WNW of Seagraves
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.940, -102.570
Hail, Brewster
- When
- May 27, 5:30 PM CST to 5:40 PM CST
- Where
- Brewster County, Marathon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.200, -103.250
Hail, Dawson
- When
- May 27, 5:35 PM CST to 5:45 PM CST
- Where
- Dawson County, 0.58 mi W of Lamesa
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.730, -101.960
Tornado, Dawson
- When
- May 27, 6:02 PM CST to 6:03 PM CST
- Where
- Dawson County, 3.5 mi N of Friendship to 3.51 mi N of Friendship
- Rating
- EF0
- Path length
- 0.29 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 32.681, -102.030
A brief tornado was reported by a local storm chaser. Estimated loction of the vortex was 2.5 miles west of the intersection of Texas State Highways 349 and 137. No damage was reported.
Hail, Ward
- When
- May 27, 6:04 PM CST to 6:10 PM CST
- Where
- Ward County, 1.5 mi NNE of Monahans
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.600, -102.890
Hail, Martin
- When
- May 27, 6:21 PM CST to 6:30 PM CST
- Where
- Martin County, 13.5 mi WSW of Tarzan
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.240, -102.190
Hail, Dawson
- When
- May 27, 6:30 PM CST to 6:40 PM CST
- Where
- Dawson County, Lamesa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.730, -101.950
Tornado, Dawson
- When
- May 27, 6:44 PM CST to 6:45 PM CST
- Where
- Dawson County, 6.5 mi WNW of Patricia to 3.51 mi SSW of Evelena
- Rating
- EF0
- Path length
- 1.03 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 32.586, -102.123
A second tornado was produced by a strong thunderstorm. The tornado lifted after about 30 seconds. No damage was reported.
Hail, Dawson
- When
- May 27, 6:45 PM CST to 6:55 PM CST
- Where
- Dawson County, 4 mi S of Sand
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 32.642, -102.170
Hail, Ector
- When
- May 27, 6:51 PM CST to 7:00 PM CST
- Where
- Ector County, 3.24 mi ENE of Gardendale
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 32.020, -102.370
Tornado, Dawson
- When
- May 27, 7:00 PM CST to 7:01 PM CST
- Where
- Dawson County, 5.1 mi WSW of Evelena to 8 mi WSW of Friendship
- Rating
- EF0
- Path length
- 0.35 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 32.590, -102.160
Texas DPS reported a brief tornado eight miles west-southwest of Friendship. No damage was reported.
Thunderstorm Wind, Martin
- When
- May 27, 7:19 PM CST to 7:22 PM CST
- Where
- Martin County, 13.5 mi WSW of Tarzan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.240, -102.190
Winds up to 60 mph were estimated by a trained storm spotter. No damage was reported.
Hail, Dawson
- When
- May 27, 7:30 PM CST to 7:40 PM CST
- Where
- Dawson County, 0.69 mi N of Welch
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 32.930, -102.130
Thunderstorm Wind, Dawson
- When
- May 27, 7:30 PM CST to 7:35 PM CST
- Where
- Dawson County, 2 mi SE of Lamesa
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.709, -101.926
West Texas Mesonet recorded a 62 mph thunderstorm wind gust. No damage was reported.
Flash Flood, Dawson
- When
- May 27, 7:35 PM CST to 9:35 PM CST
- Where
- Dawson County, 3 mi NW of Lamesa to 2.5 mi NE of Lamesa
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.761, -101.987
Lamesa Police reported one foot of water across many streets in Lamesa. In addition, water up to three feet flowed through low water crossings.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nevada, May 27, 20081 death · 2 injured · $5,000 · 0.25 in hail · 1 event
- Heat in North Carolina, May 27, 20081 death · 1 event
- Flash Flood and Hail in Texas, May 27 to 28, 2008$510,000 · 1.75 in hail · 19 events
- Flash Flood in Connecticut, May 27, 2008$600,000 · 1 event
- Hail and Damaging Winds in Oklahoma, May 27, 2008$78,000 · 1.75 in hail · 16 events
- Tornado and Flash Flooding in Indiana, May 27, 2008$84,000 · EF0 · 12 events
- Flash Flooding and Damaging Winds in Texas, May 27, 2008$102,000 · 50 kt wind · 7 events
- Flood and Damaging Winds in Massachusetts, May 27, 20082 injured · $20,000 · 52 kt wind · 13 events
- Damaging Winds in Texas, May 27, 2008$40,000 · 54 kt wind · 8 events
- Damaging Winds in Louisiana, May 27 to 28, 2008$50,000 · 70 kt wind · 2 events
- Frost and Freeze in Minnesota, May 27, 200819 events
- Frost and Freeze in North Dakota, May 27, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91917, 91918, 91919, 91921, 91920, 91927, 91922, 91923, 91933, 91928, 91924, 91925, 91929, 91930, 91926, 91931, 91916.